Hormonal imbalances that occur in middle age can cause “the grumpy old man” syndrome.
Question: I’m a 55-year-old man and I’m getting fatter, and experiencing fatigue, irritability, depression, even erectile dysfunction. What can I do?
O.M., Wichita, Kansas
Answer: What you describe are the symptoms of male menopause, or “andropause.” This occurs as testosterone levels begin to decline during middle age. The gain in abdominal fat and loss of muscle mass are common symptoms of hormonal imbalance, which usually causes a decrease in testosterone and an increase in estrogen. Testosterone is a muscle-building hormone; thus, low levels of it generally lead to muscle loss.
Lowered testosterone can also cause the “grumpy old man” syndrome, which is another symptom of andropause, and is marked by irritability and mild depression. Many of my patients who have irritability, mild depression and low testosterone levels improve quite dramatically with testosterone-replacement therapy. Lowered testosterone is one of the primary causes of erectile dysfunction.
Testosterone replacement helps many with erectile dysfunction. Others, however, are not benefited by it, probably because they have elevated estrogen levels.
In general, men’s bodies create estrogen from testosterone; yet an increase in estrogen in turn causes a decrease in testosterone. Therefore, to help correct this imbalance, I have found it is important not only to supplement with testosterone cream but also to inhibit the aromatase enzyme–which converts testosterone to estrogen. I do this with the supplement Chrysin.
My patients who are on testosterone replacement take 500 mg (milligrams) of Chrysin twice a day, a multivitamin with at least 15 mg zinc, a broccoli extract called DIM, soy isoflavones, and saw palmetto to protect the prostate.
Other signs of low testosterone include difficulty concentrating, memory loss, and decreasing strength and beard growth. Obesity is associated with low testosterone levels because fat cells contain aromatase. You should lose weight, exercise and avoid sugars and highly processed carbohydrates. Heavy alcohol consumption also causes estrogen to rise.
I strongly urge you to have a complete physical yearly, during which you should request that your total and free testosterone levels be checked, as well as your PSA.
For more information, pick up my booklet The Bible Cure Booklet for Weight Loss & Muscle Gain (www.charisma house.com).
Question: I have rosacea and have tried many different medications, without much benefit. Do you have any recommendations?
R.R., Yonkers, New York
Answer: Rosacea, often called “adult acne,” is a disorder in which blood vessels of the face dilate too easily, resulting in redness of the skin and flushing. It is characterized by pimples and redness, especially in the center of the face; redness of the cheeks, forehead, chin or nose; and irritated eyes.
Medical science does not know its exact cause. To help control it, avoid spicy foods and drinks, caffeine, and alcoholic beverages. In addition, stress, strenuous exercise, sun exposure, extremes in temperature, hot flashes from menopause, irritating cosmetics (especially those with alcohol), excessive rubbing or scrubbing of the face, and even vitamins and medications all can cause flushing and thus aggravate rosacea. I advise my patients to keep a diary of their flushing episodes to determine what their main triggers are.
I generally start my patients with rosacea on a candida diet. For more information on this, please refer to my Bible Cure for Candida and The Bible Cure Recipes for Overcoming Candida. Many of my patients benefit tremendously from this program.
Topical treatments include Azelaic acid and Metrogel. You will need to see a primary-care physician or dermatologist to obtain these medications. More detailed information about rosacea is available in my booklet The Bible Cure for Skin Disorders.